MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SCR BIORCI 7X25MM (8MM HEAD) STRL BX 1; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. SCR BIORCI 7X25MM (8MM HEAD) STRL BX 1; SCREW, FIXATION, BONE
Catalog Number 7207557
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the screw was broken inside the tunnel.Pieces were removed from patient.Minimal delay was reported and backup was available to complete the procedure.No patient injuries were reported.
 
Additional Manufacturer Narrative
One (b)(4) sterile biorci ha 7x25mm screw returned.The complaint reported: ¿when the screw advanced 10mm inside the femoral tunnel, it broke.¿ dimensional inspection confirmed that this was a 7x25mm screw.This product has an 8mm head which requires consideration when preparing the bone tunnel.The diameter needs to accommodate the 8mm head.The screw was broken at approximately 16mm from the hex end.There was no damage to the hex.The screw was fractured and jagged with approximately 8.7mm material missing.The damage indicated excessive torque was a factor.It is also possible that entanglement with another instrument or device caused the jagged end.If using a 7 x 25 mm screw with an 8 mm head, it is essential to use a stepped router during drilling in order to provide an adequate space for both the head of the screw and the graft.This counter bore is necessary to create space which will accommodate the 8mm screw head and the graft.If there is not sufficient space for the head and graft, force then becomes a factor contributing to potential failure.The physical condition of the return indicates difficulty with proper insertion.Excessive force should not be placed on the delivery instrument.No root cause related to the manufacturing of this device was confirmed.
 
Additional Manufacturer Narrative
One 7207557 sterile biorci 7x25mm 8mm head screw reported on.Due to product unavailability, physical evaluation, full investigation and conclusions were not possible.Factors affecting device performance include: device ability, surgical ability and surgical site preparation according to instructions for use (ifu).Ifu confirms instructions, recommendations and precautionary statements and for proper use of product.Influences that could compromise product integrity include: site prep with alternate type or recommended size instruments.Not accounting for taper or stepped head to body size difference.Entanglement with guide wire or other instrument causing tearing and fractures.Use of disproportionate screw size.Over torqued or use of force causing stripping, fracture.Unexpected bone density/condition.Final product met predetermined specifications upon release to distribution.Additional information.Correction in: yes health care professional.Health professional and user facility should be marked.Company representative should be blank.
 
Event or Problem Description
It was reported that when the screw advanced 10mm inside the femoral tunnel, it broke.Pieces were removed from patient.Minimal delay was reported and the procedure was completed by fixing the ligament in the tibia with a 10x35mm biorci screw without any problem.No patient injuries were reported.

Brand Name
SCR BIORCI 7X25MM (8MM HEAD) STRL BX 1
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8028675
Report Number1219602-2018-01481
Device Sequence Number16469592
Product Code HWC
UDI-Device Identifier03596010426208
UDI-Public03596010426208
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K992396
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/01/2023
Device Catalogue Number7207557
Device Lot Number50718067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/20/2018
Initial Date Received by Manufacturer 10/18/2018
Supplement Date Received by Manufacturer12/19/2018
02/25/2019
Initial Report FDA Received Date11/01/2018
Supplement Report FDA Received Date12/20/2018
02/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR